Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 115, NWS Birmingham, AL

May 3, 2002Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 3, 2002, 4:19 AM CDT for Winston County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2002, 4:19 AM CDT (09:19 UTC)
Expired
May 3, 2002, 5:00 AM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Winston County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1679 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 030919
SVRBHM
ALC133-031000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 AM CDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINSTON COUNTY IN NORTHWEST ALABAMA

* UNTIL 500 AM CDT

* AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM HALEYVILLE TO LYNN...MOVING EAST
  AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...ALL 
COMMUNITIES IN WINSTON COUNTY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3427 8764 3401 8764 3401 8713 3430 8713

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:21 AM CDT, 58 minutes earlier.

Area forecast discussion, May 3, 3:21 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
321 AM CDT FRI MAY 03 2002

LITTLE TIME, SO THIS WILL BE BRIEF.  WILL EXTEND FLASH FLOOD WATCH
SOUTH...INCLUDING ALL OF N AL AND CENTRAL AL AS FAR SOUTH AS BIBB
COUNTY. WILL ISSUE IT FOR ALL OF TODAY. SEVERE THUNDERSTORM WATCH
UNTIL 7 AM...AND WILL LIKELY SEE ADDITIONAL WATCHES FOR NORTH AND
CENTRAL AL LATER. THE FRONT HAS MOVED TO CENTRAL AL AND HAS STALLED.
THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR AND NORTH OF THE FRONT...
AND TRAIN ACROSS THE AREA THROUGHOUT THE DAY...RESULTING IN EXCESSIVE
RAIN IN PLACES. THE PRIMARY SEVERE WEATHER THREAT SHOULD BE HAIL AND
WIND.

HSV 068/056 074/055 082 +84-
BHM 076/059 076/056 085 874-
MGM 087/065 085/064 088 433-

.BHM...FLASH FLOOD WATCH FOR TODAY ALZ001>029-034-.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:45 PM CDTSevere Thunderstorm WarningBMXColbert, Lauderdale45 min
May 2, 8:20 PM CDTSevere Thunderstorm WarningBMXColbert40 min
May 3, 2:05 AM CDTSevere Thunderstorm WarningBMXFranklin40 min
May 3, 2:50 AM CDTFlash Flood WarningBMXFranklin4 hr
May 3, 3:33 AM CDTSevere Thunderstorm WarningBMXLamar, Marion42 min
May 3, 3:58 AM CDTFlash Flood WarningBMXLawrence, Marion, Winston3 hr
May 3, 4:22 AM CDTFlash Flood WarningBMXMorgan3 hr
May 3, 4:30 AM CDTSevere Thunderstorm WarningBMXWalker30 min
May 3, 4:38 AM CDTSevere Thunderstorm WarningBMXDeKalb, Jackson52 min
May 3, 4:54 AM CDTSevere Thunderstorm WarningBMXCullman36 min
May 3, 5:05 AM CDTSevere Thunderstorm WarningBMXCherokee25 min
May 3, 5:06 AM CDTSevere Thunderstorm WarningBMXCherokee24 min
May 3, 5:21 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne24 min
May 3, 5:26 AM CDTSevere Thunderstorm WarningBMXCherokee34 min
May 3, 7:37 AM CDTSevere Thunderstorm WarningBMXCleburne, Randolph23 min
May 3, 8:41 AM CDTSevere Thunderstorm WarningBMXFayette34 min
May 3, 9:41 AM CDTSevere Thunderstorm WarningBMXJefferson49 min
May 3, 11:17 AM CDTSevere Thunderstorm WarningBMXWinston28 min
May 3, 11:20 AM CDTSevere Thunderstorm WarningBMXCullman40 min
May 3, 11:37 AM CDTFlash Flood WarningBMXFranklin, Marion3 hr
May 3, 11:58 AM CDTSevere Thunderstorm WarningBMXCullman32 min
May 3, 12:00 PM CDTSevere Thunderstorm WarningBMXBlount45 min
May 3, 12:09 PM CDTFlash Flood WarningBMXWinston3 hr
May 3, 12:20 PM CDTFlash Flood WarningBMXCullman3 hr
May 3, 12:32 PM CDTSevere Thunderstorm WarningBMXEtowah58 min
May 3, 1:47 PM CDTSevere Thunderstorm WarningBMXTuscaloosa43 min
May 3, 1:54 PM CDTSevere Thunderstorm WarningBMXJefferson51 min
May 3, 2:30 PM CDTSevere Thunderstorm WarningBMXShelby45 min
May 3, 3:30 PM CDTSevere Thunderstorm WarningBMXClay30 min
May 3, 3:34 PM CDTSevere Thunderstorm WarningBMXRandolph41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.